Texas, 2022

Wildfire in Texas, May 17 to 22, 2022

May 17 to 22, 2022 · NWS OUN · 1 event in 1 county or zone

The Coconut Fire grew to be rather large and intense, burning roughly 28,500 acres over a several day period. At its most intense, fire vortexes were observed both visually and on radar, with pyrocumulus also observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Coconut Fire grew to be rather large and intense, burning roughly 28,500 acres over a several day period. At its most intense, fire vortexes were observed both visually and on radar, with pyrocumulus also observed. One firefighter was injured while battling the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 11:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 17, 11:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1216 PM CDT Tue May 17 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1216 PM CDT Tue May 17 2022

Updated the forecast this morning to increase POPs in the west
late this afternoon and this evening. CAMs (and even the synoptic
models) generally show a fairly decent signal of getting some
scattered thunderstorm development along the dryline late this
afternoon, so have added 20 percent POPs in the west. Severe
weather will be possible with any storms that do develop, although
the coverage of storms may not be very widespread.

&&

.SHORT TERM...
(Today and tonight)
Issued at 234 AM CDT Tue May 17 2022

Key Points:

* Near critical to critical fire weather this afternoon across
  western north Texas and southwest Oklahoma.

* Isolated storms will be possible in western Oklahoma this evening
  with a marginal risk for severe hazards.

With hot, dry, and breezy southerly flow returning to the area,
western north Texas and parts of southwest Oklahoma are expected to
reach near critical to critical levels of fire weather this
afternoon. ERC percentiles are in the 80 to 90 percent range across
this area, and the western north Texas counties are running 1 to 3
inches below normal for precipitation over the last 30 days. One
mitigating factor is greenness across Clay, Archer, and Baylor
counties (with transitional greenness in Wilbarger and Knox
counties) as shown by TAMFS. Therefore, an RFD will be issued for
southwest OK and western north Texas.

There is a possibility of a few storms firing off the dryline in the
panhandles this afternoon / early evening, though latest CAMs seem
to be less aggressive. It's going to be an uphill battle for storms
to get going and move into western Oklahoma as capping quickly
establishes itself and instability wanes to less than 1000 joules by
00Z. If storms can get going before we lose daytime heating, a
strong low level jet may help them maintain for a little bit into
the early evening. There's also some signal for a few storms coming
off the high plains in Kansas and grazing northern Oklahoma. Most
likely scenario will be isolated coverage across western Oklahoma
with a marginal severe risk.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 234 AM CDT Tue May 17 2022

Key Points:

* Fire weather continues in western Oklahoma and western north Texas
  Wednesday and Thursday, along with unseasonably warm temperatures.

* Next significant chance for rain will be Friday night in southeast
  parts of the forecast area.

* Much cooler temperatures this weekend.

Meteorological Analysis:

More or less zonal upper level flow will continue Wednesday and
Thursday. Subtle waves in the flow could produce some convection off
the high plains in this flow, but probabilities are too low for
mention at this time.

A weak front will enter northwest Oklahoma on Wednesday, giving
northwest Oklahoma slightly cooler temperatures and northerly winds
before southerly flow returns Thursday. Lighter winds will help
mitigate Wednesday's fire weather concerns, though we could still
see some pockets of elevated fire weather in western north Texas.

Breezy winds will bring fire weather concerns up again on Thursday
to elevated to near critical across much of western Oklahoma and
western north Texas.

A strong cold front will enter the area Friday, bringing much cooler
temperatures behind it. There's still some uncertainty in the timing
of the front, but areas behind the front Friday afternoon could see
a 10 to 15 degree drop in high temperatures compared to the previous
day. Even cooler temperatures (mostly 70s) will arrive for the
weekend (this time for the entire forecast area).

As the front intersects with the moist airmass over eastern /
southeastern Oklahoma, we could see storms develop along the front
in southeast parts of our forecast area Friday night. Again,
differences in frontal timing will affect how much of our area is
likely to see rain.

Additional rain chances arrive early next week, though synoptic
uncertainty remains high in this period.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue May 17 2022

Widely scattered thunderstorms will be possible early this evening
across western Oklahoma, although the probability of any of the
storms affecting a TAF site are rather low. The highest chances
would be at KCSM and KWWR, although the chances are still too low
there to include in the TAFs. Apart from any showers and
thunderstorms, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  73  94  66 /  40  10   0  10
Hobart OK        100  71  98  65 /  20  20   0  10
Wichita Falls TX 103  75 105  69 /  20  10   0  10
Gage OK           98  59  90  59 /  30  20   0  10
Ponca City OK     90  67  89  64 /  40  10   0  10
Durant OK         91  70  95  71 /  30   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...26
Hazardous weather outlook, May 17, 10:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1158 AM CDT Tue May 17 2022

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Tue May 17 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated severe thunderstorms are possible late this afternoon
and evening across western and northern Oklahoma, and western
north Texas. Damaging wind gusts will be the primary hazard, but
large hail is possible as well.

.Fire Weather...
Near critical to critical fire weather conditions are expected
this afternoon across western north Texas and southwest Oklahoma.

.Heat...
Record to near-record temperatures are expected this afternoon.
Be sure to take heat precautions to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Severe storms appear possible over southeast parts of Oklahoma on
Friday. Additional showers and thunderstorms will be possible
early next week.

.Fire Weather...
Near critical fire weather conditions are expected again Thursday
across parts of western Oklahoma and adjacent parts of Texas.

.Heat...
Record to near-record temperatures are expected to continue
through Thursday. Be sure to take heat precautions to avoid heat
related illnesses.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wilbarger

When
May 17, 1:00 PM CST to May 22, 9:00 PM CST
Where
Wilbarger forecast zone
Reported by
Park/Forest Service
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033494.